Adverse Drug Reactions

0 / 5. 0

Adverse Drug Reactions

Category: Research Paper

Subcategory: Food

Level: Academic

Pages: 1

Words: 275

Adverse Drug Reactions
The World Health Organization (1992) defines Adverse Drug Reactions (ADR) as any drug response that is noxious and unintended and occurs at doses used that is used for prophylaxis, diagnosis or for interventional purposes in humans. Around 27-33% of patients who receive more than one medication suffers from Adverse Drug Reactions. These reactions are due to toxic effects of the active drug or its metabolites that cause organ or tissue toxicity. ADR is classified as (Bennett & Brown,2008):
Type Features Example
Type A Dose-related and occurs due to pharmacological action of a drug ADR is predictable Nephrotoxicity of aminoglycosides
Type B Not dose related and does not occurs due to pharmacological action of a drug
ADR is unpredictable Urticaria induced by penicillin
Type C Uncommon HPA axis suppression by steroids
Type D Delayed reactions Ankle edema by amlodipine
Type E After drug therapy is terminated Tachyphylaxis
ADR can be prevented by:
Awareness: Patients must be briefed regarding the effects and side effects of a drug
Aversion: The patients should be restricted on self-pharmacy, even on OTC medications
Reporting: Must inform care provider regarding his or her symptoms after initiating therapy with a certain pharmacological agent
Knowledge: Regarding drug-drug interactions and drug-nutrient interactions
Compliance: Should adhere to guidelines for the physician and must not intentionally overdose for alleviating symptoms (Bennett & Brown, 2008).
Case Study
“An 86-year-old woman of osteoarthritis presents to her nurse practitioner with tinnitus and nausea”.
Tinnitus is a ringing sensation in the ear, even in the absence of noise. The disease is detected in adults and may be associated with ototoxic drugs. Nausea is the feeling of vomiting tendency.
Probable Drug Classes Causing Tinnitus & Nausea
Antibiotics like polymixins, erythromycin & vancomycin
Aspirin in higher doses
Cancer Medications like vincristine
Quinine medications for treatment of malaria
Antidepressants and mood elevators like Tricyclic acid antidepressants (Edwards & Aronson, 2000)
Polypharmacy cascade
The Woman Presents with pain in the joints——– Prescribed Aspirin for pain relief———- The woman took increased doses as she was feeling well with aspirin, but complained of tinnitus & nausea———– Prescribed antibiotic erythromycin for a suspected middle ear infection———– Complained about more symptoms of nausea & tinnitus—————— symptoms considered non-specific and prescribed TCA anti-depressants due to old age ——— Symptoms of Nausea & Tinnitus aggravated (Bennett & Brown,2008).
Preventing Polypharmacy
Preventing and educating the patient to stop self-pharmacy with aspirin doses.
Should be screened for depressive disorders and infections before administering such drugs
Multiple-Drug therapy must be discouraged
The patient should be guided to provide transparent communication regarding the consuming habits about her medication.
References
Bennett PN, & Brown MJ. (2008). Clinical Pharmacology. Tenth edition. Churchill Livingstone, Edinburgh, 2008
Edwards IR, & Aronson JK. (2000). Adverse drug reactions: definitions, diagnosis, and management.Lancet,356, 1255-259
WHO. (1992).International monitoring of adverse reactions to drugs: adverse reaction terminology. WHO Collaborating Centre for International Drug Monitoring, Uppsala, Sweden